Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

$ L^2$-solvability of the Dirichlet, Neumann and regularity problems for parabolic equations with time-independent Hölder-continuous coefficients


Authors: Alejandro J. Castro, Salvador Rodríguez-López and Wolfgang Staubach
Journal: Trans. Amer. Math. Soc. 370 (2018), 265-319
MSC (2010): Primary 35K20, 42B20
DOI: https://doi.org/10.1090/tran/6958
Published electronically: June 27, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We establish the $ L^2$-solvability of Dirichlet, Neumann and regularity problems for divergence-form heat (or diffusion) equations with time-independent Hölder-continuous diffusion coefficients on bounded Lipschitz domains in $ \mathbb{R}^n$. This is achieved through the demonstration of invertibility of the relevant layer potentials, which is in turn based on Fredholm theory and a systematic transference scheme which yields suitable parabolic Rellich-type estimates.


References [Enhancements On Off] (What's this?)

  • [1] D. G. Aronson, Bounds for the fundamental solution of a parabolic equation, Bull. Amer. Math. Soc. 73 (1967), 890-896. MR 0217444
  • [2] Russell Murray Brown, Layer potentials and boundary value problems for the heat equation on Lipschitz cylinders, ProQuest LLC, Ann Arbor, MI, 1987. Thesis (Ph.D.)-University of Minnesota. MR 2635831
  • [3] Sungwon Cho, Hongjie Dong, and Seick Kim, On the Green's matrices of strongly parabolic systems of second order, Indiana Univ. Math. J. 57 (2008), no. 4, 1633-1677. MR 2440876, https://doi.org/10.1512/iumj.2008.57.3293
  • [4] Björn E. J. Dahlberg and Greg Verchota, Galerkin methods for the boundary integral equations of elliptic equations in nonsmooth domains, Harmonic analysis and partial differential equations (Boca Raton, FL, 1988), Contemp. Math., vol. 107, Amer. Math. Soc., Providence, RI, 1990, pp. 39-60. MR 1066469, https://doi.org/10.1090/conm/107/1066469
  • [5] E. B. Fabes and N. M. Rivière, Dirichlet and Neumann problems for the heat equation in $ C^{1}$-cylinders, Harmonic analysis in Euclidean spaces (Proc. Sympos. Pure Math., Williams Coll., Williamstown, Mass., 1978) Proc. Sympos. Pure Math., XXXV, Part 2, Amer. Math. Soc., Providence, R.I., 1979, pp. 179-196. MR 545307
  • [6] Eugene Fabes and Sandro Salsa, Estimates of caloric measure and the initial-Dirichlet problem for the heat equation in Lipschitz cylinders, Trans. Amer. Math. Soc. 279 (1983), no. 2, 635-650. MR 709573, https://doi.org/10.2307/1999557
  • [7] Gerald W. Johnson and Michel L. Lapidus, The Feynman integral and Feynman's operational calculus, Oxford Mathematical Monographs, The Clarendon Press, Oxford University Press, New York, 2000. MR 1771173
  • [8] Carlos E. Kenig and Zhongwei Shen, Layer potential methods for elliptic homogenization problems, Comm. Pure Appl. Math. 64 (2011), no. 1, 1-44. MR 2743875, https://doi.org/10.1002/cpa.20343
  • [9] O. A. Ladyženskaja, V. A. Solonnikov, and N. N. Uralceva, Linear and quasilinear equations of parabolic type, Translated from the Russian by S. Smith. Translations of Mathematical Monographs, Vol. 23, American Mathematical Society, Providence, R.I., 1968 (Russian). MR 0241822
  • [10] Marius Mitrea, The initial Dirichlet boundary value problem for general second order parabolic systems in nonsmooth manifolds, Comm. Partial Differential Equations 26 (2001), no. 11-12, 1975-2036. MR 1876410, https://doi.org/10.1081/PDE-100107814
  • [11] Marius Mitrea and Michael Taylor, Potential theory on Lipschitz domains in Riemannian manifolds: Hölder continuous metric tensors, Comm. Partial Differential Equations 25 (2000), no. 7-8, 1487-1536. MR 1765156, https://doi.org/10.1080/03605300008821557
  • [12] F. O. Porper and S. D. Eidel'man, Two-sided estimates of the fundamental solutions of second-order parabolic equations and some applications, Russian Math. Surveys 39 (1984), 119-178.
  • [13] Zhong Wei Shen, Boundary value problems for parabolic Lamé systems and a nonstationary linearized system of Navier-Stokes equations in Lipschitz cylinders, Amer. J. Math. 113 (1991), no. 2, 293-373. MR 1099449, https://doi.org/10.2307/2374910

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35K20, 42B20

Retrieve articles in all journals with MSC (2010): 35K20, 42B20


Additional Information

Alejandro J. Castro
Affiliation: Department of Mathematics, Uppsala University, S-751 06 Uppsala, Sweden
Address at time of publication: Department of Mathematics, Nazarbayev University, 010000 Astana, Kazakhstan
Email: alejandro.castilla@nu.edu.kz

Salvador Rodríguez-López
Affiliation: Department of Mathematics, Stockholm University, SE - 106 91 Stockholm, Sweden
Email: s.rodriguez-lopez@math.su.se

Wolfgang Staubach
Affiliation: Department of Mathematics, Uppsala University, S-751 06 Uppsala, Sweden
Email: wolfgang.staubach@math.uu.se

DOI: https://doi.org/10.1090/tran/6958
Keywords: Boundary value problems, parabolic equations, Lipschitz domains, layer potentials, Rellich estimates
Received by editor(s): March 18, 2016
Published electronically: June 27, 2017
Additional Notes: The first author was partially supported by Swedish Research Council Grant 621-2011-3629
The second author was partially supported by Spanish Government grant MTM2013-40985-P
The third author was partially supported by a grant from the Crafoord Foundation
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society